Alert archive / West Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 2, 2017, 1:29 PM EDT for Summers County, West Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 1:29 PM EDT (17:29 UTC)
- Expired
- Aug 2, 2017, 2:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Blacksburg, VA
County Summers County, WV
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
418
WWUS81 KRNK 021729
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
129 PM EDT WED AUG 2 2017
WVZ043-044-021800-
Summers-Monroe-
129 PM EDT WED AUG 2 2017
...A SHOWER WILL AFFECT
NORTHEASTERN SUMMERS AND NORTHWESTERN MONROE COUNTIES...
At 127 PM EDT, a shower was located over Hix, moving east at 10 mph.
Winds in excess of 30 mph are possible with this shower.
Locations impacted include...
Hinton...
Alderson...
Sandstone...
Glenray...
and Buck.
This shower may intensify into a thunderstorm, so be sure to stay
indoors if thunder roars.
LAT...LON 3777 8067 3774 8067 3772 8063 3754 8068
3765 8098 3771 8094 3770 8090 3767 8090
3768 8088 3773 8090 3774 8092 3775 8092
3776 8090 3779 8090 3780 8071
TIME...MOT...LOC 1727Z 279DEG 7KT 3770 8083
$$
WPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 1:15 PM EDT, 14 minutes earlier.
Area forecast discussion, Aug 2, 1:15 PM EDT, 14 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 115 PM EDT Wed Aug 2 2017 .SYNOPSIS... Weak high pressure resides across the region into Thursday. A cold front approaches Friday, moving across Saturday before stalling across the Carolinas over the weekend. The front then lifts back north by early next week ahead of another cold front arriving from the west. && .NEAR TERM /THROUGH TONIGHT/... As of 1012 AM EDT Wednesday... Forecast pretty much on track, and the mid/high clouds streaming across southern VA/NC will linger in this area this afternoon but some thinning expected. Meanwhile, appears similar scenario as yesterday with showers firing up first over the NC mountains, with secondary area along the Alleghanys north of I-64. High-res models show this occurring between noon and 2pm. Overall instability should stay limited with forecast MLCAPEs in the 500-1000 J/KG range. Still looks like best lift will be associated with an upper vort located this morning over northern Alabama, to arrive across the southern Appalachians by 18z, reaching the NC piedmont by evening. At the moment best low level convergence stays across the mountains and foothills, so question remains how much subsidence will occur in the piedmont to prevent storms. Think a rogue storm may reach the NC piedmont into southside VA, but overall will keep pops above 15 west of Buckingham, VA to Martinsville, VA to Winston-Salem, NC line, with highest pops over the NC High Country. No change in forecast highs ranging from the upper 70s NC mountains, to lower to mid 80s rest of the mountains, to upper 80s-around 90 foothills/piedmont/Roanoke. Previous discussion from early morning... Not a lot of change as the region remains under weak surface high pressure beneath mid level troughing within overall benign west/southwest flow aloft. This will again make focus for afternoon convection mainly orographic aided via weak low level convergence and leftover outflow. Models do show some weak shortwave energy passing through the trough aloft across the southwest late today and to the north this evening. However forcing today looks less than Tuesday given expansive mid deck to start, and possible advection of dry air aloft from the west per latest water vapor loop. In addition, expect perhaps enough subsidence northwest of the Emily remnant offshore to keep a lid on coverage southeast of the ridges. Most short term solutions also quite limited on convection with the Cams showing the most per unzipping shra/tsra along the Blue Ridge, while the GFS/Nam and HRRR produce only isolated coverage at best. Still given decent progged instability within light southwest flow and subsequent weak moisture advection would expect at least some widely scattered coverage. This mainly NC ridges per better moisture ahead of the upstream wave, and across the northwest where convergence beneath a leftover 85h theta-e ridge looks best. Otherwise appears isolated in between across the mountains with some coverage perhaps edging east out along/north of the Highway 460 corridor toward Lynchburg. Thus running with low end chance to slight pops west/north while leaving out mention across the southeast for now. Temps likely slower to warm given mid deck early on but will likely jump once sunshine emerges given warming aloft. Wont go as hot as the EC Mos but could be around 90 piedmont and mainly 80s elsewhere. Will basically be in between waves overnight with the approach of the next impulse aloft likely staying far enough to the northwest to preclude the need for pops western sections late. Still appears enough instability for a few lingering showers west this evening before tapering to fog overnight, as expect less mid deck canopy under a little more subsidence late. This clearing should also allow temps to drop off a bit more than the past couple of nights, with lows in the low/mid 60s and even some 50s in the valleys. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... As of 300 AM EDT Wednesday... Broad southern branch mid-level trough projected to be located over the mid-MS Valley/western TN Valley region on Thursday will begin to phase with a more potent northern stream upper trough over the upper Midwest on Friday. While there are still some questions on exact timing, its associated surface cold front looks to progress through the Ohio Valley Friday afternoon and across the Appalachians into the Piedmont Friday evening. Trend in recent and today's 00z NWP solutions show a less impressive cold front, really losing its baroclinicity as it more-or-less washes away/stalls as better dynamics lift to the northeast in the Friday overnight hrs. A fast, zonal mid-level flow should exist to begin the weekend, with the southern half of the forecast area into a large part of the upper South expected to remain unsettled due to the presence of the weakening/stalled front in the vicinity. For Thursday, the question is on finding a trigger to fire deeper convection. With broadly cyclonic flow in place and weak capping, cumulus clouds should increase in the peak daytime heating hours. Forecast MUCAPEs are about 1000 J/kg on the NAM which should support threat of afternoon thunderstorms. West to west/southwest flow limiting surface convergence along with dry mid-level air and weak lapse rates may also serve as a hindrance to deeper convective development. As has been the case the past couple days, best chance for isolated to widely scattered shower/storm development is in the western third of counties. However guidance has become less and less bullish so would not expect coverage to be anything other than widely scattered. Diurnal showers/storms should diminish with loss of heating, though will maintain partly cloudy skies into the overnight. Toward overnight, increase in deeper moisture from the southwest may allow for greater cloud cover over the NC foothills up into Southside VA. Should see highs well into the 70s/mid 80s topping out near 90 in the central VA Piedmont, and possibly into the upper NC Piedmont as well. Lows generally in the 60s, lowest further to the west and mildest furthest southeast with the expected increase in clouds. For Friday, guidance has continued to slow down the timing of the cold front. In fact, the 00z ECMWF would not have the front even reaching Mercer, Summers and western Greenbrier County until midnight. In addition - despite weaker capping, increased cloud cover may limit higher instability values during the afternoon in scattered pre-frontal storms west of I-81. Though a few storms would be capable of heavy downpours given the "tall, skinny" CAPE profile with around 1000-1500 J/kg of MUCAPE and PWATs of 1.3-1.6", later timing of the front should keep strong storms isolated, if at all. And this threat would be mainly west of the Blue Ridge foothills - the Piedmont counties look to stay dry until after dark. Kept PoPs no higher than Chance for the daytime hours, and showed higher Chance to lower-end Likely PoPs for showers and thunderstorms in the early evening hours. Since the front begins to lose its structure and characteristics as it advances eastward along with nocturnal stability, I've also started to decrease PoPs to slight to lower end Chance for the overnight hours. Greater cloud cover than Thursday should keep Friday's highs a couple degrees cooler than Thursday. With the weakening front and clouds/showers trudging southeastward during the overnight hours, should have a gradient in low temperatures Friday evening. Cooler and drier upper 50s to lower 60s should be common to the Blue Ridge, but in the Piedmont and foothills, it's likely to be a mild and muggy night with lows in the upper 60s with even a couple spot 70s possible. Forecast challenge for Saturday will be on how far north clouds and showers associated with the stalling front extend. This will exert a significant influence on highs and PoPs/QPF. This isn't well handled from a consistency standpoint amongst the models. Kept a good deal of cloudiness for areas south of Route 460 with slight to lower Chance range PoPs along the VA/NC border south. Surface ridging atop the stalling front should allow for somewhat cooler and drier conditions across the northern two-thirds of counties despite greater sun. Though 850 mb temperatures are warmer in southern sections than across the northern tier of the forecast area, more cloudiness keeps highs rising only a few degrees from overnight lows in these southern areas; kept these to the low 80s as a result. In the cooler air mass west of the Blue Ridge and into the southern Shenandoah, highs should be in the mid 70s with drier dewpoints. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... As of 105 PM EDT Tuesday... Long wave trough over the central and eastern United States flattens Friday night and Saturday. Models showing more of a spread in solutions from Sunday night through Tuesday with the timing and location of short waves tracking through the eastern trough. Timing off the GFS and ECMWF now have the surface cold front into eastern Virginia by Saturday morning. Highest probability of precipitation and heaviest rainfall amounts will be over the mountains. The center of the surface high behind the front moves south into the Mid Mississippi Valley by Saturday morning, then east into Virginia by Sunday morning. Drier air behind the front advances into West Virginia and central Virginia but deeper moisture remains over North Carolina and extreme southern Virginia Saturday and Sunday. Boundary may end up from the Ohio Valley to the Mid Atlantic states on Monday and Tuesday. This would keep at least a low probability of precipitation going through early next week. && .AVIATION /17Z WEDNESDAY THROUGH SUNDAY/... As of 111 PM EDT Wednesday... Forecast will center on convection this afternoon and where it forms, per latest radar/sat trends and high-res forecast. Similar to yesterday with mostly lack of forcing at all taf sites, any convection will be isolated and mainly confined to the mountains. Best support will be further south toward TNB- AVL, and north of HSP/LWB. With this in mind per latest radar, only have VCTS at LWB until 21z today. Will monitor radar and amend if necessary. Otherwise, not much wind and VFR sky conditions with sct/bkn cu/tcu and cirrus. Any leftover convection should fade into mid deck this evening followed by a period of clearing and likely more valley fog late tonight. Think the valley BCB/LWB locations will again drop to IFR/LIFR late in fog/stratus, while the rest of the sites stay VFR. Extended Aviation Discussion... Mostly VFR conditions are expected to continue through late in the week as a large area of high pressure lingers across the region, while gradually weakening. Some late night/early morning fog will be possible in the mountain and river valleys each morning. Next chance of reduced visibilities in isolated convection may occur Thursday afternoon over the mountains. A cold front will move into the area late Friday into Saturday with perhaps a round of sub- VFR ceilings and visibilities in showers and thunderstorms espcly Friday evening. Front stalls just south of the area by Sunday with possible clouds/showers and sub- VFR conditions returning north into southern sections by late in the day. && .EQUIPMENT... As of 1040 AM EDT Tuesday... The radar will be down most of the time through Wednesday due to an upgrade on the signal processor. If the upgrade goes well, the radar may be intermittently available Thursday and back to continuous operation Friday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH/WP NEAR TERM...JH/WP SHORT TERM...AL LONG TERM...AMS AVIATION...JH/WP EQUIPMENT...WP
Hazardous weather outlook, Aug 2, 3:32 AM EDT, 9 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 332 AM EDT Wed Aug 2 2017 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-030745- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 332 AM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 2, 1:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
129 PM EDT WED AUG 2 2017
WVZ043-044-021800-
Summers-Monroe-
129 PM EDT WED AUG 2 2017
...A SHOWER WILL AFFECT
NORTHEASTERN SUMMERS AND NORTHWESTERN MONROE COUNTIES...
At 127 PM EDT, a shower was located over Hix, moving east at 10 mph.
Winds in excess of 30 mph are possible with this shower.
Locations impacted include...
Hinton...
Alderson...
Sandstone...
Glenray...
and Buck.
This shower may intensify into a thunderstorm, so be sure to stay
indoors if thunder roars.
LAT...LON 3777 8067 3774 8067 3772 8063 3754 8068
3765 8098 3771 8094 3770 8090 3767 8090
3768 8088 3773 8090 3774 8092 3775 8092
3776 8090 3779 8090 3780 8071
TIME...MOT...LOC 1727Z 279DEG 7KT 3770 8083
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 2:41 PM EDT | Special Weather Statement | RNK | Craig | 34 min |
| Aug 2, 3:27 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 33 min |
| Aug 2, 3:52 PM EDT | Special Weather Statement | RNK | Floyd | 23 min |
| Aug 2, 4:10 PM EDT | Special Weather Statement | RNK | Botetourt | 35 min |
| Aug 2, 5:17 PM EDT | Special Weather Statement | RNK | Campbell | 58 min |
| Aug 2, 5:28 PM EDT | Areal Flood Advisory | RNK | Botetourt, Roanoke, City of Roanoke, City of Salem | 3 hr |
| Aug 2, 1:58 PM EDT | Special Weather Statement | RNK | Summers | 32 min |
| Aug 2, 3:16 PM EDT | Areal Flood Advisory | RNK | Monroe | 4 hr |
| Aug 2, 3:50 PM EDT | Special Weather Statement | RNK | Summers | 55 min |
| Aug 2, 4:01 PM EDT | Areal Flood Advisory | RNK | Summers | 4 hr |
Nearby
Special Weather Statements in West Virginia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.